Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Determinantal varieties, monomial semigroups, and algebras associated with ideals


Author: Jacob Barshay
Journal: Proc. Amer. Math. Soc. 40 (1973), 16-22
MSC: Primary 13H10; Secondary 14M05
DOI: https://doi.org/10.1090/S0002-9939-1973-0318137-8
MathSciNet review: 0318137
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the Rees and symmetric algebras of powers of ideals generated by $ A$-sequences. These algebras are represented as quotients of polynomial rings over $ A$ by ideals defined by minors of matrices. Their Krull dimensions are computed when $ A$ is a finite domain over a field. When $ A$ is a polynomial ring over a Cohen-Macaulay ring $ {A_0}$ and the $ A$-sequence consists of indeterminates, the Rees algebra is shown to be Cohen-Macaulay. If furthermore $ {A_0}$ is a finite domain over a field, the symmetric algebra is shown to be Cohen-Macaulay only for $ A$-sequences and squares of $ A$-sequences of length two. Connections with algebras generated by monomials and Veronese varieties are pointed out.


References [Enhancements On Off] (What's this?)

  • [1] J. Barshay, Graded algebras of powers of ideals generated by $ A$-sequences, J. Algebra 25 (1973), 90-99. MR 0332748 (48:11074)
  • [2] J. A. Eagon and D. G. Northcott, Ideals defined by minors of matrices and a certain complex associated with them, Proc. Roy. Soc. Ser. A 269 (1962), 188-204. MR 26 #161. MR 0142592 (26:161)
  • [3] L. S. Goddard, Bases for the prime ideals associated with certain classes of algebraic varieties, Proc. Cambridge Philos. Soc. 39 (1943), 35-48. MR 4, 168. MR 0007619 (4:168d)
  • [4] -, Prime ideals and postulation formulae, Proc. Cambridge Philos. Soc. 44 (1948), 43-49. MR 9, 304. MR 0023094 (9:304a)
  • [5] W. Gröbner, Über Veronesesche Varietäten und deren Projektionen, Arch. Math. 16 (1965), 257-264. MR 32 #1191. MR 0183712 (32:1191)
  • [6] M. Hochster, Rings of invariants of tori, Cohen-Macaulay rings generated by monomials, and polytopes, Ann. of Math. (2) 96 (1972), 318-337. MR 0304376 (46:3511)
  • [7] M. Hochster and J. A. Eagon, A class of perfect determinantal ideals, Bull. Amer. Math. Soc. 76 (1970), 1026-1029. MR 42 #1814. MR 0266912 (42:1814)
  • [8] -, Cohen-Macaulay rings, invariant theory, and the generic perfection of determinantal loci, Amer. J. Math. 93 (1971), 1020-1058. MR 0302643 (46:1787)
  • [9] D. G. Northcott, Semi-regular rings and semi-regular ideals, Quart. J. Math. Oxford Ser. (2) 11 (1960), 81-104. MR 22 #5653. MR 0114835 (22:5653)
  • [10] -, Some remarks on the theory of ideals defined by matrices, Quart. J. Math. Oxford Ser. (2) 14 (1963), 193-204. MR 27 #1467. MR 0151482 (27:1467)
  • [11] D. Rees, The grade of an ideal or module, Proc. Cambridge Philos. Soc. 53 (1957), 28-42. MR 18, 637. MR 0082967 (18:637c)
  • [12] D. W. Sharpe, On certain polynomial ideals defined by matrices, Quart. J. Math. Oxford Ser. (2) 15 (1964), 155-175. MR 29 #1226. MR 0163927 (29:1226)
  • [13] -, The syzygies and semi-regularity of certain ideals defined by matrices, Proc. London Math. Soc. (3) 15 (1965), 645-679. MR 32 #5684. MR 0188245 (32:5684)
  • [14] R. Kutz, Cohen-Macaulay rings and ideal theory in rings of invariants of algebraic groups, Thesis, University of Minnesota, Minneapolis, Minn., 1972.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 13H10, 14M05

Retrieve articles in all journals with MSC: 13H10, 14M05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0318137-8
Keywords: Rees algebra, symmetric algebra, Cohen-Macaulay ring, perfect ideal, determinantal ideal, normal monomial semigroup, Veronese variety
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society